Vancouver International Flamenco Festival presents headliner Sara Calero

Submit to FacebookSubmit to Google PlusSubmit to TwitterSubmit to LinkedIn


Vancouver International Flamenco Festival | Flamenco Rosario | September 21-29, 2018 

The 2018 Vancouver International Flamenco Festival features Spain’s Sara Calero - Petisa Loca (Crazy Girl) along with an impressive lineup of local and international flamenco artists. The festival includes free workshops and ticketed performances at various Vancouver venues.

Sara Calero is one of the main current references in the renewal of both Spanish and flamenco dance. The company’s piece shares the diaspora diaries of a woman and all women as thousands of Spaniards were forced to emigrate between Europe and America in the mid-twentieth century. An emotive work, Petisa Loca asks the question: "Is there a place for oneself?" as it works through issues of fear, hope, uncertainty, and displacement in a new, unfamiliar world. Petisa Loca features dancer/choreographer Sara Calero, singer Loreto Arnaiz, guitarist José Almarcha, and the electronic music of The Lab (José Corredera and Miguel Lázaro).

 

The Festival also features some of the finest Canadian Flamenco artists with performances at the intimate Annex (Orpheum);  La Azulita Flamenco Ensemble works within the traditional realm of flamenco, drawing on antiquated elements and expressing flamenco as a dialogue of emotion through rhythm, movement and melody (Nova Scotia), Kasandra Flamenco Ensemble Solo Flamenco, takes the audience on an emotional journey through the passionately dark to the delightfully cheeky and Passages & Rhythm with special guests including contemporary award-winning dancer Alvin Erasga Tolentino (Co.ERASGA) where Flamenco and contemporary dance collide in this transcultural amalgamation of movement and tradition (Vancouver), Monique Salez & The Dream Cab Los Labios del Lobo, a dreamscape that wanders through questions of identity, flamenco, life & learning (Victoria); and Vancouver's own Flamenco Rosario’s premiere of Dialogue Extended – a creation and collaboration with two other highly regarded couples/flamenco artists - Spain’s Mariano Cruceta and Gloria Solera and Mexico’s Marien Luévano and Ulises Martínez, in an exploration to find the balance between their domestic and artistic lives in this intergenerational exchange.   

Music is at the forefront in this exciting event La Musica del Flamenco hosted by guitarist Victor Kolstee and featuring Sara Calero Company Artists (Vancouver/Spain).

As one of few celebrated festivals devoted to Flamenco Art in North America, the VIFF has since its beginnings in 1990 grown to a mature understanding of Vancouver’s multicultural audiences by nurturing the form’s hybridized roots in Sephardic, Persian, Gypsy and Indian cultures and by striving to reflect and connect its diverse sociocultural identity through work narratives underlining flamenco’s universal message of humanistic tolerance. Now a two week long annual event, the festival lends its visibility throughout multiple venues and locales in downtown Vancouver including the Annex, Vancouver Playhouse, Scotiabank Dance Centre, Roundhouse Community Arts and Recreation Centre, and Vancouver Public Library. With over a quarter century of flamenco presence behind it, the festival brings the city into stronger light for younger generations of dancers all around the world, while building new relationships with growing sister organizations across the nation through its eastern border, helping to forge a more integrated Canadian identity of flamenco.

Festival at a Glance

September 21-29
Pop-Up Performances
Various Locations

Friday, September 21, 1PM
Free Flamenco Class for Seniors
Roundhouse Community Arts and Recreation Centre, Room B 181
Roundhouse Mews

Friday, September 21, 7PM
Public Forum
with Margaret Jova and Moderator Kaija Pepper
Scotiabank Dance Centre – Marcuse Studio
677 Davie Street

Saturday, September 22, 11AM
Flamenco For Children
Granville Island Picnic Pavilion
267 Old Bridge Walk

Saturday, September 22, 1PM-6PM
Picnic Pavilion – Aficionado Stage
Granville Island Picnic Pavilion
267 Old Bridge Walk

Saturday, September 22, 2PM
Free Flamenco Class
Scotiabank Dance Centre – Zagar Studio
677 Davie Street

Saturday, September 22, 8PM
“Petisa Loca” by Sara Calero Company (Spain)
Vancouver Playhouse
600 Hamilton Street

Sunday, September 23, 12PM
Artistic Creative Residency
Open Studio Showing
Scotiabank Dance Centre – Zagar Studio
677 Davie Street

Sunday, September 23, 1:00-4:00PM
Sara Calero Flamenco Workshops - All levels
Beginner: 1:00 – 2:00 PM (1 hr.)
Intermediate: 2:00 – 3:00 PM (1 hr.)
Advanced: 3:00 – 4:00PM (1 hr.)
Scotiabank Dance Centre – Marcuse Studio
677 Davie Street

Sunday, September 23, 8PM
La Musica Del Flamenco
Hosted by Victor Kolstee featuring the talented musicians of Sara Calero Company from Madrid, Spain
The former Centro Flamenco Studio
#102-2083 Alma Street

Monday, September 24, 7PM
“Understanding Flamenco”
Lecture and demonstration by Flamenco Rosario
Vancouver Public Library Central Branch
360 West Georgia Street

Wednesday, September 26, 8PM
Kasandra Flamenco Ensemble (Vancouver)
Annex 
823 Seymour Street

Thursday, September 27, 8PM
"Los Labios del Lobo" by Monique Salez & the Dream Cab (Victoria)
Annex 
823 Seymour Street

Friday, September 28, 8PM
La Azulita Ensemble (Halifax)
Annex 
823 Seymour Street

Saturday, September 29, 8PM
Flamenco Rosario (Vancouver)
Annex 
823 Seymour Street

Submit to FacebookSubmit to Google PlusSubmit to TwitterSubmit to LinkedIn